Alert archive / Texas / Special Weather Statements in 2015
Special Weather Statement, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this special weather statement at May 23, 2015, 2:21 PM CDT for Winkler County, Texas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2015, 2:21 PM CDT (19:21 UTC)
- Expired
- May 23, 2015, 2:45 PM CDT
- In force
- 24 min
- Issued by
- NWS Midland/Odessa, TX
County Winkler County, TX
The radar
The Midland/Odessa radar (KMAF), 91 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 7.4 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 494 J/kg
- Mixed-layer CIN
- -248 J/kg
- Mixed-layer LCL
- 1265 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 330 m²/s²
- 0-3 km storm-relative helicity
- 404 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
879
WWUS84 KMAF 231921
SPSMAF
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
221 PM CDT SAT MAY 23 2015
NMZ034-TXZ050-059-060-067-231945-
LOVING-WARD-WINKLER-ANDREWS-SOUTHERN LEA COUNTY-
221 PM CDT SAT MAY 23 2015
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EASTERN LOVING...NORTHWESTERN WARD...SOUTHEASTERN LEA...SOUTHWESTERN
ANDREWS AND WINKLER COUNTIES UNTIL 245 PM CDT/145 PM MDT/...
STRONG THUNDERSTORMS CAPABLE OF PRODUCING HAIL UP NICKEL-SIZE AND
WIND GUSTS UP TO 50 MPH WERE LOCATED 9 MILES WEST OF WINKLER COUNTY
AIRPORT AT 220 PM CDT/120 PM MDT/...MOVING NORTHEAST AT 35 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.
&&
LAT...LON 3228 10319 3202 10280 3193 10280 3157 10335
3173 10356
TIME...MOT...LOC 1920Z 225DEG 37KT 3178 10334
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at May 23, 1:09 PM CDT, 1 hour 12 minutes earlier.
Area forecast discussion, May 23, 1:09 PM CDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
109 PM CDT Sat May 23 2015
.DISCUSSION...
Thunderstorms have developed over the Big Bend region this morning,
with additional storms beginning to form in and near the Davis
Mountains early this afternoon. Some of these storms are expected
to become severe, in addition to producing locally heavy rainfall.
Later this afternoon and tonight, expect thunderstorms to become
more widespread, especially over the Trans Pecos, Permian Basin
and into the Western Low Rolling Plains and Lower Trans Pecos.
Severe storms will be possible in these areas, but the threat of
heavy rainfall and flash flooding will be most pronounced in these
areas.
A large upper low will gradually translate northeastward into
Colorado overnight while a shortwave trough at the base of this
upper low moves over the region. Height falls associated with the
upper low/southern shortwave trough will serve to keep low level
moisture over west Texas through tonight, and along with appreciable
mid and upper level moisture keep PWats at 1-1.5 inches, or 1-2
standard deviations above normal. As synoptic scale lift increases
over the area later this afternoon/tonight, the RRQ of an upper jet
will provide ventilation for convection which should allow
thunderstorms to flourish along and east of a surface trough/dryline
as it moves east over the area tonight. SBCAPE of 1000-1500 J/kg
will provide fuel for thunderstorm development, while 0 to 6Km shear
of 40-50Kt and marginal mid level lapse rates near 7 C/Km will
likely yield storms producing large hail, damaging winds, a tornado
or two, and heavy rainfall. The severe threat will continue after
sunset, thanks in part to a low level jet increasing over the region
along with favorable divergence aloft. These features will also
enhance the threat of heavy rainfall into the late night hours. A
secondary round of convection, or training of cells may also occur,
especially over the eastern most counties of the forecast area.
Therefore, will extend the current Flash Flood Watch (FFA) until
24/12Z. The converse is expected for the western most counties
included in the FFA, namely Gaines, Andrews, Winkler and Ward.
Think convection will be too sparse this afternoon and evening for
widespread heavy rainfall, so will trim these counties from the
watch.
After the shortwave trough moves by early Sunday morning, think
Sunday will be fairly quiescent, but just a bit breezy with a
drying southwesterly winds and temperatures rising to near normal.
However, a shortwave trough rounding the back and southern side of
the departing upper low will head toward the region, with
height/surface pressure falls drawing moisture back into the area
and a surface trough/dryline sharpening over the area on Monday.
Will keep a chance of thunderstorms in the forecast, mainly over the
eastern half of the CWA. Some of these storms could be strong, if
not severe, as instability, shear and lapse rates will be
favorable. But the timing of the shortwave trough may be such that
convection starts early in the day, which could temper the severity
of storms. Fairly weak westerly flow aloft, or weak upper ridging,
will then prevail over the region Tuesday into Wednesday which
portends dry and seasonably warm temperatures. However, another
upper trough will take shape over the western ConUS, head east and
give the region another chance of rain from Wednesday night through
Friday. Temperatures look to be seasonably warm during this time.
&&
.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX 60 83 56 85 / 50 10 10 20
BIG SPRING TX 61 86 62 86 / 70 20 10 40
CARLSBAD NM 50 86 53 86 / 20 0 0 10
DRYDEN TX 63 91 65 90 / 60 10 10 30
FORT STOCKTON TX 57 88 59 88 / 50 10 10 20
GUADALUPE PASS TX 51 77 55 80 / 20 0 0 10
HOBBS NM 53 80 51 82 / 30 10 0 10
MARFA TX 47 80 43 82 / 30 0 0 10
MIDLAND INTL AIRPORT TX 62 86 61 87 / 50 10 10 30
ODESSA TX 62 85 61 86 / 50 10 10 20
WINK TX 58 88 55 89 / 40 10 0 20
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...FLASH FLOOD WATCH through Sunday morning FOR THE FOLLOWING
ZONES... Borden...Crane...Dawson...Ector...Glasscock...
Howard...Martin...Midland...Mitchell...Pecos...Reagan...
Scurry...Terrell...Upton.
&&
67/80
Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland
Check us out on the internet at:
http://weather.gov/midlandHazardous weather outlook, May 23, 1:15 PM CDT, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 115 PM CDT SAT MAY 23 2015 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-241815- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 115 PM CDT SAT MAY 23 2015 /1215 PM MDT SAT MAY 23 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A GOOD CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT. THE EMPHASIS FOR STORMS WILL BE ACROSS THE EASTERN AND FAR SOUTHERN AREAS WHERE SEVERE STORMS AND HEAVY RAIN WILL BE POSSIBLE. ALSO THERE IS THE POTENTIAL FOR STRONG STORMS TO REFORM IN THE VICINITY OF THE WESTERN PERMIAN BASIN LATE THIS AFTERNOON AND EARLY EVENING. LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL WILL BE THE MAIN THREATS INCLUDING THE POTENTIAL FOR A BRIEF TORNADO. A FLASH FLOOD WATCH IS EFFECT TODAY AND TONIGHT FOR MOST OF THE PERMIAN BASIN... THE WESTERN LOW ROLLING PLAINS...AND THE LOWER TRANS PECOS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY STRONG THUNDERSTORMS WILL AGAIN BE POSSIBLE ON MONDAY IN THE EASTERN AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, May 23, 2:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
221 PM CDT SAT MAY 23 2015
NMZ034-TXZ050-059-060-067-231945-
LOVING-WARD-WINKLER-ANDREWS-SOUTHERN LEA COUNTY-
221 PM CDT SAT MAY 23 2015
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EASTERN LOVING...NORTHWESTERN WARD...SOUTHEASTERN LEA...SOUTHWESTERN
ANDREWS AND WINKLER COUNTIES UNTIL 245 PM CDT/145 PM MDT/...
STRONG THUNDERSTORMS CAPABLE OF PRODUCING HAIL UP NICKEL-SIZE AND
WIND GUSTS UP TO 50 MPH WERE LOCATED 9 MILES WEST OF WINKLER COUNTY
AIRPORT AT 220 PM CDT/120 PM MDT/...MOVING NORTHEAST AT 35 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.
&&
LAT...LON 3228 10319 3202 10280 3193 10280 3157 10335
3173 10356
TIME...MOT...LOC 1920Z 225DEG 37KT 3178 10334The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 7:47 PM CDT | Special Weather Statement | MAF | 28 min | |
| May 23, 2:44 PM CDT | Special Weather Statement | MAF | Ward | 61 min |
| May 23, 3:25 PM CDT | Special Weather Statement | MAF | Ector | 50 min |
| May 23, 3:31 PM CDT | Special Weather Statement | MAF | Presidio | 29 min |
| May 23, 3:38 PM CDT | Special Weather Statement | MAF | Ector | 37 min |
| May 23, 3:44 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Ector, Midland | 61 min |
| May 23, 4:02 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Dawson, Gaines, Martin | 58 min |
| May 23, 4:06 PM CDT | Special Weather Statement | MAF | 39 min | |
| May 23, 4:23 PM CDT | Flash Flood Warning | MAF | Andrews, Ector, Gaines | 4 hr |
| May 23, 4:24 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Ector, Martin, Midland, Upton | 66 min |
| May 23, 4:44 PM CDT | Areal Flood Advisory | MAF | Andrews, Dawson, Ector, Gaines, Martin, Midland and 1 more | 3 hr |
| May 23, 4:45 PM CDT | Severe Thunderstorm Warning | MAF | Dawson | 45 min |
| May 23, 4:46 PM CDT | Special Weather Statement | MAF | Pecos, Ward | 44 min |
| May 23, 5:03 PM CDT | Special Weather Statement | MAF | Howard | 57 min |
| May 23, 5:07 PM CDT | Special Weather Statement | MAF | Glasscock | 53 min |
| May 23, 5:16 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Ector, Pecos, Upton, Ward, Winkler | 44 min |
| May 23, 5:29 PM CDT | Special Weather Statement | MAF | Borden | 31 min |
| May 23, 5:30 PM CDT | Special Weather Statement | MAF | 45 min | |
| May 23, 5:55 PM CDT | Areal Flood Advisory | MAF | Crane, Ector, Pecos, Reeves, Upton, Ward and 1 more | 3 hr |
| May 23, 6:22 PM CDT | Flash Flood Warning | MAF | Ector, Martin, Midland | 3 hr |
| May 23, 6:32 PM CDT | Special Weather Statement | MAF | Mitchell, Scurry | 28 min |
Nearby
Special Weather Statements in Texas, 2015Every special weather statement in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.